Jump to content

My roomie is having a horrible time..


Recommended Posts

Backstory: He's had a very crappy year. Lost his job, his dad died, he hasn't found a job yet (eight months later), and he got into a car accident that has legal complications.

So, this is first time in crisis mode--depressed and anxious and basically falling apart. He's been Mr. Stability his whole life. Since he's new to this, I'm trying to help..I have way too much experience with falling apart :)

Anyways, he's having a hard time with the whole meds thing and with getting *decent* care. He went to a GP (yes, I know UGH.) and the GP gave him Ativan to tide him over while the Prozac kicked in. Well, the Prozac kicked in but negatively.

I was thinking he was sick (duuuh Ruins) but he sure met the criteria for Serotonin Syndrome. So, he makes an appointment with a psychologist--he didn't understand he needed a psychiatrist :/ So the shrink wasn't much help and couldn't even get him in to see a psychiatrist for another month. He's completely flipping out and they couldn't/wouldn't help. I made him go to the Urgent Care the next day thinking that they could really help him--at least for right now.

Their idea of helping was to have him stop the Prozac and start on Celexa and keep doing the Ativan (I think 1mg split during the day and 1mg at night)  for anxiety throughout the day and for help sleeping.

*This* for someone who has so depressed he called several crisis' lines but at the same time so anxious he looked like he was gonna start screaming any moment. He even admitted to thinking about suicide. 

Day five or so, and e wasn't feeling *any* better and not even getting any side effects so I asked him about his Celexa dosage. Five bloody milligrams for 10 days and then up it to ten. I had a fit. Made him print out the PI sheets and the crazymeds page for Celexa for his tdoc app. He's got another app with the tdoc tomorrow and *still* no pdoc app. I told him to make them give him a pdoc app ASAP - anywhere within 60 miles--didn't matter as long as it was soon.

My concerns:

1. If he had such a strong bad reaction to Prozac, is Celexa really a good idea?

2. Five BLOODY milligrams????

3. Lack of pdoc.

4. really really crappy care by the doctors  (it's Kaiser but a small regular branch---I loved my Kaiser docs but they were a whole adult psych. dept)

I'm at a loss. I have faith the meds will work..I just don't think the doctors are going about it the right way. He's allowing me to nag him so he will do the bare minimum of eating, going to the gym, and keeping his mind occupied. It's just not enough. I don't know if he's being forceful with the doctors..I'm telling him to be but he's so lost right now.

Beyond the concerns, is there anything I can do to help him get the care he needs?

Should I try and get him to one of the real Kaiser hospitals to see if they actually know something? Should I back off and hope he doesn't explode?

I'm just lost in all this. I understand *my* style of MI and don't really get his :P

On top of that, I'm really angry about what I'm seeing is complete negligence in his care.

Any advice would be sorely welcome.

Ruins  ;)

Link to comment
Share on other sites

Ruins,

I don't see why you couldn't help him. Apparently he is not capable at the moment. They may possibly give you a hard time due to the Hippa laws but I don't see why an appt. can't be made.

As far as the Prozac, if he is BP just being on an AD can send you manic. That's what happened to me. BPs have to be on a mood stabilizer to keep from going bonkers.

I wish you the best of luck and I think it's great you are helping him out. Not too many would.

Sondra

Link to comment
Share on other sites

Ruins, sorry I don't have any helpful advice but I want to say how lucky your roomie is to have such a caring, helpful friend.  With you as his advocate I'm sure he will get the help needed.  Hang in there, Sulu

Link to comment
Share on other sites

You said that he has been "stable" his whole life. That doesn't sound BP or anything so it is possible he is depressed with GAD from all the stress he is under. That is exactly what happens to me. It is a horrible place to be and no the Docs can't do too much but get you (him) on an AD for the depression and anxiety, and we all know there is the ONE for each person. It takes time to find it. It sucks ass and our lives are hell until we do. I also get startup anxiety even worse so it can seem as though they are not working until that 3rd week.

Personally I havent found one that works for me except Paxil.  Hopefully the Celexa will work for him if he can get up to a good dose.

I feel for him, I am just now coming out of a terrible anxious place, a month into restarting paxil.

CC~

Link to comment
Share on other sites

Ruins,

Just so you know, Celexa is one of the SSRI's that you can start at a therapeutic dose, 20 mgs/day. That's how I started it and had exactly one morning of rumbly tummy as entire start up effect.

You sound like a wonderful roomie. You must be racking up some serious karmic brownie points. Lucky roomie.

Greeny

Link to comment
Share on other sites

Thanks everyone for responding ;)

His app with the tdoc sounds like it went okay. Although I still disagree with their stance on the meds, their reasoning does sound..sound--they didn't want to give him a higher dosage because he'd just been on the prozac. Long half life blah blah.

His tdoc promised that she would find a way to get someone who can prescribe the meds in on their session next week. I sure hope that happens.

Right now I can't tell if he's better..he looks better and he's following my instructions <g>. I've got him set up with my old Palm with reminders on eating and stuff. It's amusing even though it's sad at the same time.

Right now, I'm distancing myself a little; still encouraging and listening but trying to gain a little more of my own stability.

Thank you all again :)

Ruins

Link to comment
Share on other sites

I will be wishing him the very best and pray he feels better soon!

I think you are wise to step back a tiny bit to take care of yourself too. Being watchful and supportive is great. He has to do the hard work though. When I am in that place it is helpful just knowing there is someone there for me.

CC~

Link to comment
Share on other sites

When I am in that place it is helpful just knowing there is someone there for me.

in my experience, that's what helped me the most. And with stigma still lurking around, understanding can be hard to come by.  More kudos to you, Ruins.

Link to comment
Share on other sites

  • 2 weeks later...

Ruins,

You are a great friend.

Let me say this: I had the same exact situation as your roomate. Dad died, lost job, couldn't find one, rejected from grad schools, was completely losing my mind. I was suicidal and so anxious that I thought I was going insane.

I finally dragged my ass to a doctor and I am one month into treatment for GAD and Depression (caused by stress, no doubt), and I am being treated with 1mg of ativan per day and 20mgs of Lexapro. I feel way better. I am not all the way back yet, and I don't expect to be for quite some time, but the anxiety is down, and the depression is lifting., and I am able to think. I'd recommend this cocktail to him.

Link to comment
Share on other sites

Ruins,

You are one hell of a friend on top of being beautiful on the outside.

My daughter reacts to all meds and has to have the lowest dose of everything, her Dad is the same way, and she thought Ativan was a sugar pill when she used to have anxiety attacks.  If he is still having problems maybe he could ask for klonopin.  I have heard from a lot of people who have had success with paxil for anxiety as well as depression, so if he doesn't seem to get any better he might ask about those.

He is lucky to have you around.  Anyone would be.

Deb

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...